Hail, Glacier
- When
- July 26, 8:40 AM MST
- Where
- Glacier County, Cutbank
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.630, -112.320
A severe thunderstorm dropped .75 inch hail at Cut Bank.
An unstable airmass allowed for the development of severe thunderstorms along the Hi-Line of North Central Montana during the afternoon hours of the 26th. Hail the size of hen's eggs and wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An unstable airmass allowed for the development of severe thunderstorms along the Hi-Line of North Central Montana during the afternoon hours of the 26th. Hail the size of hen's eggs and wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 26, 7:57 AM MST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 857 AM MDT SAT JUL 26 2008 .UPDATE... && .DISCUSSION...WILL UPDATE FORECAST THIS MORNING AS CONVECTION ALREADY STARTED UP ALONG HI-LINE AREA. MAIN CONCERN FOR TODAY IS SOME THUNDERSTORMS MAY BECOME SEVERE DUE TO DAMAGING WINDS MAINLY NORTH AND EAST OF THE KCTB...KGTF AND KLWT LINE LATER THIS AFTERNOON AND EVENING. THIS AREA WILL HAVE GOOD 45-50KT SPEED SHEAR ALONG WITH A MOIST SOUTHEAST FLOW AT LOW LEVELS AND SOUTHWESTERLY FLOW ALOFT WITH DRIER AIR MOVING IN FROM THE SOUTHWEST. AIRMASS IS QUITE UNSTABLE BETWEEN 750-500 MB AS PER 12Z SOUNDING. SOUTHWEST MONTANA WILL BE MOSTLY DRY...EXCEPT FOR ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND EVENING. WILLIAMSON && .AVIATION... UPDATED 1130Z. LATEST RADAR COMPOSITES SHOW SCATTERED SHOWERS DEVELOPING ALONG AND NORTH OF A LINE FROM CTB TO HVR TO LWT. THIS AREA ASSOCIATED WITH AN AXIS OF INSTABILITY AND WITH A WIND SHIFT LINE DIVIDING SW WINDS WITH SE WINDS TO THE NORTHEAST. AS SHORTWAVE APPROACHES...EXPECT SHOWER AND THUNDERSTORM CHANCES TO INCREASE NEAR NORTHERN TAF SITES...ESP CTB AND HVR...WITH SLIGHT CHANCES THIS AFTERNOON AND EVENING FARTHER S NEAR GTF AND LWT. CONVECTION UNLIKELY TO OCCUR AT HLN AND BZN...FARTHEST AWAY FROM THE AXIS OF INSTABILITY AND CONVERGENCE ASSOCIATED WITH BOUNDARY. OTHERWISE...GENERALLY VFR CONDITIONS...XCP BRIEFLY LOWER IN TSTRMS AT THE NORTHERN TAF SITES THIS AFTERNOON. REILLY && .PREV DISCUSSION... /ISSUED 535 AM MDT SAT JUL 26 2008/ TODAY THROUGH MONDAY...PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL BE PRESENT DURING MUCH OF THE SHORT TERM PERIODS. SOME WEAK EMBEDDED FEATURES ARE EXPECTED TO MOVE THROUGH THE FLOW...INCREASING THUNDERSTORM POTENTIAL ACROSS THE NORTH CENTRAL PLAINS AND CENTRAL MOUNTAINS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS TODAY AND SUNDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE. TEMPERATURES WILL WARM TO ABOVE THE SEASONAL AVERAGE TODAY AND SUNDAY AS WELL. WEST AND NORTHWESTERLY BREEZES WILL INCREASE LATE SUNDAY AFTERNOON...WITH THE PASSAGE OF A WEAK SURFACE COLD FRONT. TEMPERATURES WILL MODERATE TOWARD THE SEASONAL AVERAGE ON MONDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS REMAINING FOR THE EXTREME EASTERN PORTION OF THE FORECAST AREA. ZUMPFE MON NIGHT THROUGH THU NIGHT...LOW AMPLITUDE UPPER RIDGE MON NIGHT GIVES WAY TO PROGRESSIVE SHORT WAVE TROUGH TUE AND TUE NIGHT...LEADING TO CHANCE OF SHOWERS AND TSTRMS. THIS SHORT WAVE PROGGED TO PUSH EAST OF THE AREA ON WED...TAKING CHANCES OF PRECIPITATION WITH IT. ZONAL FLOW AND DRY CONDITIONS ON TAP FOR THU AND THU NIGHT...WITH MODEL CONVECTIVE INDICES INDICATING STABLE AIRMASS. REILLY FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES. AN UPPER LEVEL RIDGE AXIS IS EXPECTED TO BE EAST OF THE STATE...WITH A WEAK SHORTWAVE TROUGH ALONG THE WEST COAST DRIFTING EAST. THIS RESULTS IN A FAIRLY DRY AND STABLE WEST SOUTHWEST FLOW ALOFT OVER THE FORECAST AREA...WITH PARTLY CLOUDY AND DRY CONDITIONS EXPECTED. THE UPPER LEVEL FLOW BACKS SATURDAY IN RESPONSE TO THE APPROACHING SHORT WAVE...RESULTING IN AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY UPPER AIR FLOW. THIS SHOULD PRODUCE ISOLATED AFTERNOON THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. TEMPERATURES SHOULD REMAIN A FEW DEGREES ABOVE SEASONAL AVERAGES. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 91 57 89 56 / 20 20 20 20 CTB 86 55 83 52 / 30 20 20 10 HLN 92 59 93 59 / 10 20 20 10 BZN 94 53 95 53 / 10 10 20 10 WEY 82 47 80 45 / 10 10 20 10 DLN 89 52 89 51 / 10 10 20 10 HVR 91 59 91 58 / 30 30 20 20 LWT 88 56 86 55 / 30 30 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WILLIAMSON DC LONG TERM...MERCER AVIATION...MERCER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 602 AM MDT SAT JUL 26 2008 MTZ008>015-044>055-271215- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 602 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 148 km away, was scanning. The volume nearest the first event began at 15:40 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm dropped .75 inch hail at Cut Bank.
A severe thunderstorm dropped 1.75 inch diameter hail at Chester 21NNE.
A severe thunderstorm dropped .88 inch diameter hail at Havre.
A severe thunderstorm dropped 2 inch diameter hail at Chinook 7SE.
A severe thunderstorm dropped 1 inch diameter hail at Roy 12S.
A severe thunderstorm produced a wind gust to 64 mph at Fort Belknap 13S.
A severe thunderstorm dropped .75 inch diameter hail at Harlem 15NE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123603, 123604, 123605, 123606, 123607, 123608, 123609.